ITEM VIEW

Aminoglycoside-induced hearing loss in HIV-positive and HIV-negtive multidrug-resistant tuberculosis patients

dc.contributor.authorHarris, Tashneem
dc.contributor.authorBardien, Soraya
dc.contributor.authorSchaaf, H. Simon
dc.contributor.authorPetersen, Lucretia
dc.contributor.authorDe Jong, Greetje
dc.contributor.authorFagan, Johannes J.
dc.date.accessioned2013-07-03T08:19:09Z
dc.date.available2013-07-03T08:19:09Z
dc.date.issued2012-06
dc.identifier.citationHarris, T. et al. 2012. Aminoglycoside-induced hearing loss in HIV-positive and HIV-negtive multidrug-resistant tuberculosis patients. South African Medical Journal102(6):363-366.en_ZA
dc.identifier.issn2078-5135 (online)
dc.identifier.issn0256-9574 (print)
dc.identifier.urihttp://hdl.handle.net/10019.1/81850
dc.descriptionThe original publication is available at http://www.samj.org.zaen_ZA
dc.description.abstractBackground. Ototoxicity following aminoglycoside treatment for multidrug-resistant tuberculosis (MDR-TB), is a significant problem. This study documents the incidence of ototoxicity in HIVpositive and HIV-negative patients with MDR-TB and presents clinical guidelines relating to ototoxicity. Methods. A prospective cohort study of 153 MDR-TB patients with normal hearing and middle ear status at baseline controlling for 6 mitochondrial mutations associated with aminoglycosiderelated ototoxicity, at Brooklyn Chest Hospital in Cape Town. Pure tone audiometry was performed monthly for 3 months to determine hearing loss. HIV status was recorded, as was the presence of 6 mutations in the MT-RNR1 gene. Results. Fifty-seven per cent developed high-frequency hearing loss. HIV-positive patients (70%) were more likely to develop hearing loss than HIV-negative patients (42%). Of 115 patients who were genetically screened, none had MT-RNR1 mutations. Conclusion. Ototoxic hearing loss is common in MDR-TB patients treated with aminoglycosides. HIV-positive patients are at increased risk of ototoxicity. Auditory monitoring and auditory rehabilitation should be an integral part of the package of care of MDR-TB patients.en_ZA
dc.description.sponsorshipMedical Research Councilen_ZA
dc.description.sponsorshipStellenbosch Universityen_ZA
dc.description.sponsorshipSouth African Society of Otorhinolarynogology
dc.format.extentpp. 363-365
dc.language.isoen_ZA
dc.publisherHealth and Medical Publishing Group (HMPG)
dc.subjectOtotoxic agentsen_ZA
dc.subjectAminoglycosides induced ototoxicityen_ZA
dc.subjectDrug resistant tuberculosis patients -- Loss of hearingen_ZA
dc.subjectHIV positive patients and loss of hearingen_ZA
dc.titleAminoglycoside-induced hearing loss in HIV-positive and HIV-negtive multidrug-resistant tuberculosis patientsen_ZA
dc.typeArticleen_ZA
dc.rights.holderAuthors retain copyrighten_ZA


Files in this item

Thumbnail

This item appears in the following Collection(s)

ITEM VIEW